Wyoming, 2007

Flash Flood in Wyoming, August 17, 2007

August 17, 2007 · NWS CYS · 1 event in 1 county or zone

S. highway 85 around mile marker 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy rain produced minor flooding on U.S. highway 85 around mile marker 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT FRI AUG 17 2007

.SHORT TERM...TONIGHT THRU SUNDAY...SCTD SHOWERS AND TSTRM DVLPG
OVER THE WRN CWA EARLY THIS AFTN IN RESPONSE TO UPPER SHORTWAVE
LIFTING ACROSS NWRN WY.  EXPECT THIS ACTIVITY TO SPREAD EAST OF THE
MTNS AS SHORTWAVE TURNS EAST OVER THE DAKOTAS THIS EVENING THEN
DIMINISH AS LOBE OF VORT MOVES EAST AND INSTABILITY DECREASES LATE
THIS EVENING.  WARMER AND DRIER WX EXPECTED SATURDAY BUT STILL ISOLD
LATE DAY TSTRMS POSSIBLE ESPECIALLY OVER THE MTNS WITH SOME HINT OF
A WEAK IMPULSE RIDING ALONG NRN PERIPHERY OF UPPER HIGH OVER THE SRN
ROCKYS.  QUITE WARM AND MAINLY DRY SUNDAY AS SFC TROF EDGES EAST OF
THE CWA WITH DOWNSLOPING FLOW AND CAPPING HINDERING CONVECTION FOR
THE MOST PART EXCEPT FOR THE SRN MTNS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. ALTHOUGH THE GFS INDICATES
DOWNSLOPE WINDS ACROSS THE CWA ON SUNDAY AND SUGGESTS SOME WEAK CIN
ACROSS EASTERN PORTIONS OF THE CWA THE WRF SUGGESTS THAT THERE WILL
BE SOME WEAK CONVECTION ACROSS THE CWA SUNDAY EVENING. THE SREF ALSO
SHOWED SOME REASONABLE CONFIDENCE WITH AT LEAST MEASURABLE
PRECIPITATION IN THE EVENING. THUS HAVE KEPT IN A SLIGHT CHANCE OF
THUNDERSTORMS.  BOTH MONDAY AND TUESDAY FLOW SWITCHES TO WEST AND
NORTHWEST AT 700MB. THUS EXPECT DRIER CONDITIONS WITH THE BEST
CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. ALTHOUGH THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS IN FAR SOUTHEASTERN NEBRASKA
PANHANDLE ON MONDAY AFTERNOON AND EVENING AS IT IS ON THE FAR
WESTERN EDGE OF BEST INSTABILITY AND MOISTURE. A COLD FRONT WILL
PUSH SOUTHWARD ACROSS WYOMING ON LATE TUESDAY NIGHT INTO WEDNESDAY.
THIS FRONT WILL BRING MUCH COOLER TEMPERATURES COMPARED TO THE PAST
WEEK AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS ARE
EXPECTED TO BE IN THE UPPER 70S TO MID 80S ACROSS SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE. EXPECT A SLIGHT CHANCE FOR MAINLY
MOUNTAIN SHOWERS THURSDAY AND FRIDAY WITH TEMPERATURES REMAINING IN
THE MID 70S TO LOWER 80S.

&&

.AVIATION...VFR CONDS EXPECTED TO PREDOMINATE THROUGH SATURDAY
EXCEPT FOR BRIEF MVR CONDITIONS MAINLY DUE TO LOWERED VISIBILITY IN
SHOWERS AND TSTRMS THIS EVENING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 17, 9:45 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT FRI AUG 17 2007

NEZ001>003-019>021-054-055-WYZ059>070-181015-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING. THE STORMS SHOULD INITIALLY FORM OVER THE HIGHER
TERRAIN OF SOUTHEAST WYOMING THEN SPREAD ACROSS LOWER ELEVATIONS AND
THE NEBRASKA PANHANDLE.  A FEW STRONG STORMS ARE POSSIBLE MAINLY
NORTH OF A LINE FROM DOUGLAS TO SCOTTSBLUFF WITH LOCALLY HEAVY
RAIN...WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED LATE DAY THUNDERSTORMS WILL BE POSSIBLE MOST DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 17, 2:35 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT FRI AUG 17 2007

WYZ066-172245-
LARAMIE RANGE-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK
335 PM MDT FRI AUG 17 2007

A STRONG THUNDERSTORM LOCATED 7 MILES EAST OF BUFORD WILL CONTINUE
TO SLOWLY MOVE EAST AT 15 MPH THROUGH 530 PM MDT. THIS THUNDERSTORM
WILL AFFECT TRAVEL ALONG INTERSTATE 80 BETWEEN BUFORD AND MILE
MARKER 345 THROUGH 4 PM MDT. PENNY SIZED HAIL...BRIEF WIND GUSTS
TO 40 MPH...AND HEAVY RAIN CAN BE EXPECTED FROM THIS THUNDERSTORM.
MOTORISTS TRAVELING ALONG INTERSTATE 80 CAN EXPECT REDUCED
VISIBILITIES IN HEAVY RAIN FROM THIS THUNDERSTORM.

HAHN
Special weather statement, Aug 17, 2:59 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT FRI AUG 17 2007

WYZ069-172300-
CHEYENNE FOOTHILLS-
INCLUDING THE CITY OF...CHEYENNE
359 PM MDT FRI AUG 17 2007

A STRONG THUNDERSTORM LOCATED 13 MILES NORTH OF CHEYENNE WILL
CONTINUE TO SLOWLY MOVE EAST AT 15 MPH THROUGH 530 PM MDT. THIS
THUNDERSTORM WILL AFFECT TRAVEL ALONG INTERSTATE 25 BETWEEN MILE
MARKER 20 AND WHITAKER THROUGH 430 PM MDT. PEA TO MARBLE SIZED
HAIL...BRIEF WIND GUSTS TO 40 MPH...AND HEAVY RAIN CAN BE EXPECTED
FROM THIS THUNDERSTORM. MOTORISTS TRAVELING ALONG INTERSTATE 25
CAN EXPECT REDUCED VISIBILITIES IN HEAVY RAIN FROM THIS
THUNDERSTORM.

HAHN

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Laramie

When
August 17, 3:55 PM MST to 4:45 PM MST
Where
Laramie County, 12 mi NE of Cheyenne
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.253, -104.657

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40882.